Q. I was put on Benicar last month to help bring my blood pressure down, since atenolol alone was not doing the job. Within four days I told the clinic I wouldn’t take any more Benicar. It made my tongue and throat swell up in a very frightening way. Is this a known side effect of Benicar?

A. Angioedema, or swelling of the face, tongue, and throat, is a potential side effect of Benicar (olmesartan). It can be severe, and if breathing is affected, it should be treated as a medical emergency. Please speak with your doctor about getting a different type of medicine to help control your blood pressure.

Join Over 68,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Joanne R
    Reply

    I was put on Benicar. Luckily, I was given samples. One day I felt like the worst flu ever. My whole body ached, and by evening I could watch my hands, wrists, and ankles swelling greatly, and had a hard time walking. This lasted for almost 3 weeks after I stopped taking it.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.